Pennsylvania, 2017Damaging Wind in Pennsylvania, August 17, 2017
August 17, 2017 · NWS PBZ · 1 event in 1 county or zone
Showers and storms developed with support from an upper level shortwave passing across the upper Ohio valley. Despite the provided lift, rather warm mid levels and early morning cloud cover were limiting factors that helped keep thunderstorms disorganized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed with support from an upper level shortwave passing across the upper Ohio valley. Despite the provided lift, rather warm mid levels and early morning cloud cover were limiting factors that helped keep thunderstorms disorganized.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 4:55 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 17, 4:55 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
555 PM EDT Thu Aug 17 2017
.SYNOPSIS...
Rain is likely with a cold front tonight into Friday.
Temperatures will stay warm through the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Pre-frontal convection is currently ongoing under decently
sheared southerly flow that gradually veers with height ahead
of the front. In this environment and with dewpoints well up
into the 70s across much of the area, some mildly rotating
convection has developed, though a lack of dry air in the column
is helping to actually decrease total instability. However,
with copious moisture ahead of the front, scattered convection
that may briefly become organized will move from SW to NE over
the next few hours.
The cold front currently extends from near Cincinnati toward
Cleveland at this hour. More organized convection is evident
along the boundary, however a lack of dry air aloft and deep
warm cloud depth are limiting the wind and hail potential at
this time. This will still be the best chance of organized
stronger winds, through the evening as is slowly trudges
eastward across the area.
A secondary wave along the front to the SW just east of the
juncture of the Ohio and Mississippi Rivers will track
northeastward overnight. This will work to slow the frontal
progression and keep the likelihood of showers and thunderstorms
over much of the area, even after the currently frontal squall
line passes. Fries
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The bulk of the rainfall will have moved east by sunrise on
Friday, although scattered showers could linger into Friday
afternoon east of Pittsburgh. The chance for thunderstorms
should also drop significantly by sunrise as well. Overnight
lows shouldn't drop much below 70, while temperatures will climb
into the 80s once again on Friday.
Cooler air will finally arrive Friday night with the frontal
passage having not occurred until Friday afternoon. Between
cooler air crossing Lake Erie and a surface boundary, scattered
showers remain in the forecast on Saturday. Computer models are
showing additional coverage in showers compared to model runs
from yesterday. As high pressure moves over the area by Sunday,
conditions will dry out. Temperatures will remain seasonable.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Broad high pressure will keep conditions dry Monday into Tuesday
before another cold front brings a chance of rain back to the
forecast for late Tuesday into Wednesday. Monday should have the
warmest temperatures of the week, with temperatures dropping
back towards normal by Thursday.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Warm front moving through the forecast area this afternoon is
generating scattered showers and thunderstorms. These will
continue to blossom through the evening, becoming more numerous
and strengthening.
Several rounds of showers and thunderstorms are then possible
through early Friday, when a cold front finally pushes through.
Temporary restrictions and gusty winds will be possible in any
thunderstorm activity.
After the passage of the front, some MVFR or high IFR stratus is
possible centered around dawn Friday. Any stratus that does
develop will gradually improve through the day.
Light southerly flow will shift to west-southwesterly with
occasional gusts Friday.
.Outlook...
Restrictions are possible with another passing disturbance
Saturday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 17, 12:01 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
101 PM EDT Thu Aug 17 2017
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
WVZ001>004-181200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Washington-Hancock-Brooke-Ohio-
Marshall-
101 PM EDT Thu Aug 17 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk of thunderstorms reaching severe levels this
afternoon into the overnight. Damaging wind gusts are the primary
threat. In addition, showers and storms may produce heavy downpours
which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-PAZ016-023-031-073>076-WVZ012-021-509>514-181200-
Garrett-Jefferson-Indiana-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
101 PM EDT Thu Aug 17 2017
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and storms late today and overnight may produce heavy
downpours which could lead to localized flooding. Isolated storms
could reach severe levels with damaging wind gusts as the main
threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 17, 3:44 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 19 NE UHRICHSVILLE 40.59N 81.10W
08/17/2017 CARROLL OH EMERGENCY MNGR
NUMEROUS TREES UPROOTED AND RIPPED OFF ALONG FRESNO
ROAD... FISHERMAN ROAD... AND BACON ROAD
&&
EVENT NUMBER PBZ1702013Special weather statement, Aug 17, 4:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
552 PM EDT THU AUG 17 2017
PAZ029-172215-
Washington-
552 PM EDT THU AUG 17 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL WASHINGTON COUNTY...
At 551 PM EDT, a strong thunderstorm was located near McMurray,
moving northeast at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
McMurray... Washington...
Canonsburg... Gastonville...
Jefferson Hills... Donora...
Monongahela... McGovern...
East Washington... New Eagle...
Wickerham Manor-Fisher... Baidland...
This includes Interstate 70 in Pennsylvania between mile markers 17
and 32.
LAT...LON 4009 8014 4013 8030 4028 8019 4027 7997
4026 7993 4025 7992 4024 7997 4022 7997
4019 7990 4020 7987 4019 7986
TIME...MOT...LOC 2151Z 229DEG 20KT 4019 8008Special weather statement, Aug 17, 6:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
708 PM EDT THU AUG 17 2017
OHZ069-172330-
Monroe-
708 PM EDT THU AUG 17 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT MONROE COUNTY...
At 707 PM EDT, a strong thunderstorm was located near Woodsfield,
moving east at 40 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
New Martinsville... Woodsfield...
Sardis... Clarington...
Lewisville... Cameron...
Fly... Antioch...
Graysville... Hannibal...
Rinard Mills... Laings...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3957 8104 3957 8105 3958 8124 3981 8126
3985 8082 3980 8082 3977 8087 3971 8083
3969 8086 3965 8087 3962 8088 3962 8089
3961 8093 3956 8102 3955 8104
TIME...MOT...LOC 2307Z 270DEG 33KT 3972 8116Thunderstorm Wind, Mercer
- When
- August 17, 6:30 PM EST
- Where
- Mercer County, 0.69 mi N of Henlein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 41.410, -80.380
State Department of Transportation reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 21, 20175 deaths · 1 event
- Heavy Rain in West Virginia, August 17, 20171 death · 1 event
- Tornado and Damaging Winds in Ohio, August 17, 2017$52,000 · EF1 · 4 events
- Tornado in Michigan, August 17, 2017$45,000 · EF0 · 1 event
- Damaging Winds in New York, August 17, 2017$37,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Puerto Rico, August 17, 201710 events
- Flash Flooding and Flooding in Texas, August 17, 20179 events
- Hail and Damaging Winds in Texas, August 17, 20171.75 in hail · 6 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 2017$7,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 17, 20171.25 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, August 17 to 18, 201756 kt wind · 5 events
- Damaging Winds in Texas, August 17, 201765 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719670.